Advertisement

Journal of Elliptic and Parabolic Equations

, Volume 5, Issue 2, pp 359–381 | Cite as

Analysis of a vector-borne disease model with impulsive perturbation and reinfection

  • Suxia Zhang
  • Hongsen Dong
  • Xiaxia Xu
  • Xiaoqin ShenEmail author
Article
  • 48 Downloads

Abstract

We formulate a mathematical model for vector-borne disease with impulsive perturbation based on indoor residual spraying. The dynamical properties are studied theoretically and numerically. It is shown that with consideration of impulsive spraying at fixed times, there exists a disease-free periodic solution that is locally stable when the threshold \({\mathcal {R}}_0\) is less than unity, otherwise the disease is uniformly persistent if \({\mathcal {R}}_0>1\). Furthermore, the bifurcation analysis is performed, revealing the possible existence of nontrivial periodic solution bifurcated from the disease-free periodic solution at \({\mathcal {R}}_0=1\). In addition to simulations of parameter sensitivity, when implementing impulsive spraying once the number of infected humans exceeds a threshold level, the effectiveness of such state-dependent control is also conducted numerically.

Keywords

Vector-borne disease Indoor residual spraying Impulsive perturbation Backward bifurcation State-dependent control 

Mathematics Subject Classification

92D30 35B20 34K45 

Notes

Funding

This research was funded by National Natural Science Foundation of China (#11501443, #11801439).

Compliance with ethical standards

Conflict of interest

The authors declare that there is no conflict of interest regarding the publication of this paper.

Ethical approval

This article does not contain any studies with human participants or animals performed by any of the authors.

References

  1. 1.
    World Health Organization. Vector-borne diseases. World Health Organization Fact Sheets (2017). http://www.who.int/en/news-room/fact-sheets/detail/vector-borne-diseases
  2. 2.
    World Health Organization. Malaria. World Health Organization Fact Sheets (2018). http://www.who.int/en/news-room/fact-sheets/detail/malaria
  3. 3.
    Nielsen, C.M., Vekemans, J., Lievens, M., et al.: RTS,S malaria vaccine efficacy and immunogennicity during Plasmodium falciparum challenge is associated with HLA genotype. Vaccine 36, 1637–1642 (2018)CrossRefGoogle Scholar
  4. 4.
    Hviid, P.: Naturally acquired immunity to Plasmodium falciparum in Africa. Acta Trop. 95, 265–269 (2005)CrossRefGoogle Scholar
  5. 5.
    Tumwiine, J., Mugisha, J.Y.T., Luboobi, L.S.: On oscillatory pattern of malaria dynmiacs in a population with temporary immunity. Comput. Math. Methods Med. 8, 191–203 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cai, L., Lashari, A., Jung, I., et al.: Mathematical analysis of a malaria model with partial immunity to reinfection. Abstr. Appl. Anal. Article ID 405258, 17 (2013)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Brauer, F., Castillo-Chavez, C., Mubayi, A., Towers, S.: Some models for epidemics of vector-transmitted diseases. Infect. Dis. Model. 1, 79–87 (2016)Google Scholar
  8. 8.
    Wei, H., Li, X., Martcheva, M.: An epidemic model of a vector-borne disease with direct transmission and time delay. J. Math. Anal. Appl. 342, 895–908 (2008)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Pinto, C., Tenreiro Machado, J.: Fractional model for malaria transmission under control strategies. Comput. Math. Appl. 66, 908–916 (2013)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Dang, Y., Qiu, Z., Li, X.: Global dynamics of a vector-host epidemic model with age of infection. Math. Biosci. Eng. 14, 1159–1186 (2017)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Xu, Z., Zhao, X.: A vector-bias malaria model with incubation period and diffusion. Discret. Contin. Dyn. Syst. Ser. B 17, 2615–2634 (2012)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Shcherbacheva, A., Haario, H., Killeen, G.F.: Modeling host-seeking behavior of African malaria vector mosquitoes in the presence of long-lasting insecticidal nets. Math. Biosci. 295, 36–47 (2018)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Xu, J., Zhou, Y.: Hopf bifurcation and its stability for a vector-borne disease model with delay and reinfection. Appl. Math. Model. 40, 1685–1702 (2016)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Smithsps, R., Hove-Musekwa, S.: Determining effective spraying periods to control malaria via indoor residual spraying in Sub-Saharan Africa. J. Appl. Math. Decis. Sci. Article ID 745463, 19 (2008)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Xu, X., Xiao, Y., Cheke, R.A.: Models of impulsive culling of mosquitoes to interrupt transmission of West Nile Virus to birds. Appl. Math. Model. 39, 3549–3568 (2015)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Zhou, W., Xiao, Y., Cheke, R.A.: A threshold policy to interrupt transmission of West Nile Virus to birds. Appl. Math. Model. 40, 8794–8809 (2016)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Bai, Z., Peng, R., Zhao, X.: A reaction–diffusion malaria model with seasonality and incubation period. J. Math. Biol. 77, 201–228 (2018)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Chitnis, N., Cushing, J., Hyman, J.: Bifurcation analysis of a mathematical model for malaria transmission. SIAM J. Appl. Math. 67, 24–45 (2006)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Roop-O, P., Chinviriyasit, W., Chinviriyasit, S.: The effect of incidence function in backward bifurcation for malaria model with temporary immunity. Math. Biosci. 265, 47–64 (2015)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Ewing, D., Cobbold, C., Purse, B., et al.: Modelling the effect of temperature on the seasonal population dynamics of temperature mosquitoes. J. Theor. Biol. 400, 65–79 (2016)CrossRefGoogle Scholar
  21. 21.
    Wang, X., Tang, S., Cheke, R.: A stage structured mosquito model incorporating effects of precipitation and daily temperature fluctuations. J. Theor. Biol. 411, 27–36 (2016)CrossRefGoogle Scholar
  22. 22.
    Kim, S., Masud, M., Gho, G., et al.: Analysis of a vector-bias effect in the spread of malaria between two different incidence areas. J. Theor. Biol. 419, 66–76 (2017)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Lakmeche, A., Arino, O.: Bifurcation of non-trivial periodic solutions of impulsive differential equations arising chemotherapeutic treatment. Dyn. Contin. Discret. Impuls. Syst. 7, 265–287 (2000)MathSciNetzbMATHGoogle Scholar

Copyright information

© Orthogonal Publisher and Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Suxia Zhang
    • 1
  • Hongsen Dong
    • 1
  • Xiaxia Xu
    • 1
  • Xiaoqin Shen
    • 1
    Email author
  1. 1.School of ScienceXi’an University of TechnologyXi’anPeople’s Republic of China

Personalised recommendations